Slowing of breathing, nausea, vomiting, itching, drop in blood pressure, pulse slowing, pupil constriction and urinary retention may occur.
Other side effects of regular use of heroin: confusion, disorientation, memory lapses, slurred and garbled speech as well as coordination disorders, extreme constipation, reduction of sexual desire and a potentially life-threatening reduction of the breathing rate to 2 to 4 breaths per minute (due to the attenuation of the coughing and breathing centre).
High doses of heroin can be fatal if medical help is not sought immediately!
The risk of dependence with psychological and physical symptoms is great. As soon as a tolerance has developed and the body is not supplied with the necessary amount of substance, physical withdrawal symptoms occur 8 to 12 hours after the last heroin intake. Withdrawal symptoms are sweating and chills, running eyes and nose, vomiting, diarrhoea, restlessness, irritability, weakness, anxiety, depressive states, painful cramps, insomnia and, less frequently, hallucinations, psychotic phases and seizures.
Specific risks by form of consumption:
Sniffing: damage to nasal septums and mucous membranes. Risk of hepatitis C infection
Smoking: damage to bronchial tubes and lungs (lungs become gummed up with daily use).
Injections: Venous inflammation and risk of infectious diseases (hepatitis C, HIV/AIDS, fungus). Organ damage can occur due to the impurities in heroin.
The drug methadone is a synthetic opioid and is used as a substitute for heroin addiction. For users who are not used to opiates, the consumption of methadone even in small quantities can be life-threatening (severe respiratory depression, danger of suffocation).